Author(s): Abuekteish F, Kirkpatrick JN
BACKGROUND: Although posterior subcapsular cataract complicates both systemic and topical corticosteroid therapy, the literature on the effects of inhaled corticosteroids is conflicting. METHODS: One hundred and forty children and young adults on inhaled corticosteroids were examined by slit lamp ophthalmoscopy after pupillary dilatation; 103 had received one or more short courses (< or = 7 days) of oral corticosteroids in the management of acute asthmatic attacks and four had also received one or more prolonged courses (> or = 4 weeks) of alternate day oral corticosteroid therapy. RESULTS: Bilateral posterior subcapsular cataract was identified in one girl who had received several prolonged courses of oral corticosteroids, but was not identified in any other patient. CONCLUSIONS: There is no evidence to support the contention that inhaled corticosteroid therapy on its own, or in association with short courses of oral corticosteroid therapy, might cause cataracts. Although children receiving long term systemic corticosteroid therapy should be screened for cataracts, this is unnecessary in children on inhaled corticosteroids alone.